Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Honolulu, HI

August 20, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 20, 2015, 2:18 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 2:18 PM HST (00:18 UTC)
Expired
Aug 20, 2015, 5:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 101 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WGHW50 PHFO 210018
FFWHFO
HIC003-210315-
/O.NEW.PHFO.FF.W.0009.150821T0018Z-150821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
218 PM HST THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 515 PM HST

* AT 218 PM HST...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED NEAR 
  WAIALUA...HALEIWA...AND SCHOFIELD BARRACKS. THESE DOWNPOURS WERE 
  NEARLY STATIONARY. OTHER HEAVY SHOWERS WERE DEVELOPING OVER THE 
  KOOLAU MOUNTAIN RANGE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIKANE...
  PUNALUU...WAIALUA...WAHIAWA...LAIE...KAHUKU...HAUULA AND HALEIWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2162 15827 2174 15790 2135 15776 2144 15798
      2140 15819

$$
R BALLARD
2 follow-up statements
561 
WGHW70 PHFO 210217
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
417 PM HST THU AUG 20 2015

HIC003-210315-
/O.CON.PHFO.FF.W.0009.000000T0000Z-150821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
417 PM HST THU AUG 20 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...

AT 415 PM...SLOW MOVING HEAVY DOWNPOURS WERE NEAR KAAAWA AND 
WAIKANE ON THE WINDWARD SIDE...AND NEAR WAIANAE AND NANAKULI ON THE 
LEEWARD SIDE. THE HEAVY THUNDERSHOWERS THAT WERE ON THE NORTH SHORE 
EARLIER HAVE ENDED. 

ALL OF THE HEAVY SHOWERS ARE EXPECTED TO DIMINISH THIS EVENING...BUT 
RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE HIGH AWHILE LONGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2162 15827 2174 15790 2135 15776 2144 15798
      2140 15819

$$
R BALLARD
503 
WGHW70 PHFO 210305
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
505 PM HST THU AUG 20 2015

HIC003-210315-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-150821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
505 PM HST THU AUG 20 2015

...FLASH FLOOD WARNING FOR OAHU IS CANCELLED...

WEATHER RADAR AND RAIN GAUGES SHOWED THAT THE HEAVY RAINS HAVE 
DIMINISHED. HUS THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OAHU 
IS CANCELLED.

LAT...LON 2162 15827 2174 15790 2135 15776 2144 15798
      2140 15819

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:02 AM HST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 10:02 AM HST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST THU AUG 20 2015

.SYNOPSIS...
SOUTHEAST FLOW AND A PERSISTENT VERY MOIST AIRMASS OVER THE STATE
WILL KEEP THE THREAT FOR A FEW LOCALLY HEAVY SHOWERS THIS AFTERNOON.
THE AIRMASS WILL DRY OUT A BIT AS MODERATE TO FRESH TRADE WINDS
BECOME REESTABLISHED OVER THE ISLANDS ON FRIDAY AND SATURDAY...
BETWEEN HIGH PRESSURE OVER THE FAR NORTHEAST PACIFIC AND A
DEVELOPING TROPICAL CYCLONE TO OUR SOUTHEAST. MOISTURE ON THE
PERIPHERY OF THE DEVELOPING TROPICAL CYCLONE MAY START TO BRING
INCREASING SHOWERS AND HUMIDITY THIS WEEKEND. THE FORECAST FOR EARLY
NEXT WEEK IS HIGHLY DEPENDENT ON THE EVENTUAL TRACK AND INTENSITY OF
THIS DEVELOPING TROPICAL CYCLONE.

&&

.DISCUSSION...
TWO OF THE THREE SYNOPTIC FEATURES THAT HAVE BEEN RESPONSIBLE FOR
THE RECENT LOCALIZED DOWNPOURS OVER THE ISLANDS ARE MOVING AWAY...
BUT ONE INGREDIENT REMAINS. THE UPPER LOW AND SURFACE TROUGH FAR TO
OUR NW WILL CONTINUE TO HAVE LESS AND LESS OF AN INFLUENCE ON OUR
WEATHER...BUT SE FLOW ON THE FLANK OF HIGH PRESSURE OVER THE N
PACIFIC IS MAINTAINING A VERY MOIST AIRMASS OVER THE MAIN HAWAIIAN
ISLANDS...WITH PW RANGING FROM 1.8-2 INCHES ACROSS THE STATE. THE
NARROW RIBBON OF DRIER AIR AND SUBSIDENCE THAT KEPT OAHU QUIETER
YESTERDAY APPEARS TO HAVE FILLED IN. ALTHOUGH THE TRADES WILL TRY TO
BUILD IN LATER TODAY...THAT PROBABLY WON/T HAPPEN FAST ENOUGH TO
PREVENT A FEW AFTERNOON DOWNPOURS ONCE AGAIN. HAVE ADDED A MENTION
OF LOCALLY HEAVY SHOWERS TO THE GRIDS FOR SELECTED LOCATIONS THIS
AFTERNOON...BUT GENERALLY NOT AS ACTIVE AS IT WAS EARLIER THIS WEEK.

THE TRADES SHOULD FIRM UP A BIT ON FRIDAY AS THE SURFACE TROUGH
MOVES FARTHER AWAY AND THE LOW LEVEL FLOW BACKS FROM SE TO E.
SOMEWHAT DRIER AIR BEGINS TO WORK IN AS WELL ON FRIDAY...PROVIDING
A BIT OF RESPITE FROM THE RELENTLESS HUMIDITY AND HIGH DEWPOINTS
WE/VE HAD LATELY.

BEYOND FRIDAY OUR SENSIBLE WEATHER BECOMES INCREASINGLY DEPENDENT ON
THE TRACK AND INTENSITY OF THE DEVELOPING TROPICAL CYCLONE TO OUR
SE. THE MODELS ARE INDICATING A SURGE OF DEEP MOISTURE PUSHING BACK
UP THE CHAIN FROM SE TO NW ON THE PERIPHERY OF THE TC STARTING
FRIDAY NIGHT WHICH WILL IS LIKELY TO BRING BANDS OF SHOWERS BACK IN
OVER THE STATE. THE PRESSURE GRADIENT WILL ALSO TIGHTEN AS THE
SYSTEM INITIALLY PASSES S OF THE ISLANDS...SO THE TRADE WINDS WILL
INCREASE FURTHER POSSIBLY TO FRESH TO STRONG LEVELS.

OUR LOCAL FORECAST EARLY NEXT WEEK WILL BE HEAVILY BASED ON THE
SIX-HOURLY UPDATES TO THE OFFICIAL CPHC FORECAST TRACK AND INTENSITY
OF THIS SYSTEM. IT IS VERY IMPORTANT TO CONSIDER THAT FORECASTS
AT LONGER RANGES HAVE A LARGE MARGIN OF ERROR....WITH AN AVERAGE OF
NEARLY 300 MILES AT 5 DAYS...AND ROUGHLY 200 MILES AT 4 DAYS.
DO NOT GET HUNG UP ON ANY PRECISE TRACK...ALWAYS CONSIDER ALTERNATE
POSSIBILITIES USING THE ERROR CONE AND WIND SPEED PROBABILITIES AND
PREPARE AS NEEDED.

&&

.AVIATION...
SOUTHERLY FLOW AND DEVELOPING LOCAL SEA BREEZES WILL CONTINUE TO
BRING SHOWERS OVER THE ISLANDS INTO THE AFTERNOON. SOME SHOWERS
HAVE THE POTENTIAL TO BE LOCALLY HEAVY AND CAN CARRY BRIEF PERIODS
OF MVFR TO ISOL IFR. TRADE WINDS WILL CONTINUE TO GRADUALLY RETURN
OVER THE ISLANDS FROM EAST TO WEST. THE DEVELOPING TRADE WINDS WILL
HELP TO PUSH THE ENHANCED MOISTURE OVER THE STATE TO THE WEST.

CURRENTLY...THERE ARE NO AIRMETS IN EFFECT. HOWEVER AIRMETS FOR
MOUNTAIN OBSCURATIONS CAN NOT BE RULED OUT LATER TODAY AS CLOUDS
AND SHOWERS DEVELOP ALONG THE SEA BREEZE CONVERGENCE.

&&

.MARINE...
INCREASING TRADE WINDS MAY BRING A RETURN OF SMALL CRAFT ADVISORY
CONDITIONS IN THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE
BIG ISLAND AS EARLY AS FRIDAY.

SEE DISCUSSION SECTION WHICH INCLUDES POTENTIAL MARINE IMPACTS TO
THE STATE EARLY NEXT WEEK. FORECASTS OF WEATHER...WIND...SWELL AND
SURF WILL BE HIGHLY DEPENDENT ON FUTURE FORECASTS FROM CPHC AND
MAJOR ADJUSTMENTS WILL LIKELY BE NEEDED.

IN THE MEANTIME...SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS
ALONG ALL SHORES AT LEAST THROUGH EARLY WEEKEND. SMALL SWELLS FROM
THE SOUTH AND WEST ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE
POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE
TYPHOON ATSANI NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...R BALLARD
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 20, 3:44 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 20, 3:59 PM HSTSmall Craft AdvisoryHFO36 hr
Aug 20, 4:42 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 20, 5:10 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 20, 5:18 PM HSTFlash Flood WarningHFOKauai3 hr
Aug 20, 7:06 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.